Minnesota, 2021

Blizzard in Minnesota, January 13 to 14, 2021

January 13 to 14, 2021 · NWS MPX · 5 events in 5 counties and zones

During the afternoon of Thursday, January 14th, a weak frontal boundary bisected the eastern half of Minnesota. To the east, warm temperatures remained with the southwest part of Minnesota temperatures started to fall into the 20s.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Thursday, January 14th, a weak frontal boundary bisected the eastern half of Minnesota. To the east, warm temperatures remained with the southwest part of Minnesota temperatures started to fall into the 20s. By Thursday evening, an area of low pressure developed across northeast Iowa and intensified as it moved slowly southward across eastern Iowa.

There was a prolonged period of warm air advection across most of Minnesota. The coldest temperatures remained across the far southwest part of Minnesota where the strongest winds occurred. As temperatures remained near the freezing mark over most of the forecast area during the daytime hours of Thursday/Thursday Night/Friday morning, a lot of the snow either mixed with rain, or snowfall didn't accumulate. Most of the measurable snowfall occurred Thursday night, and the snowfall in the area that had blizzard conditions ranged from 1 to 3 inches. Elsewhere, locally 3 to 5 inches fell from Lake Mille Lacs to the southern Twin Cities to the Iowa border.

Blizzard conditions were felt over mainly the far southwest part of Minnesota where both temperatures fell into the 20s, and wind gusts of 40 to 60 mph occurred. Communities from Montevideo southeast along the Minnesota River Valley, and toward the Iowa border did managed to fall into the upper 20s as snow and strong winds developed Wednesday night. This allowed for blizzard conditions for a small portion of Yellow Medicine, Redwood, Watonwan and Martin Counties. Elsewhere, even as winds gusted to 30 to 50 mph, blizzard conditions were isolated and weren't prolonged. There were numerous road closures in west central to southwest Minnesota, but MnDOT webcams and roads were mainly ice covered vs. snow covered, with whiteout conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 13, 7:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 13, 7:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
715 PM CST Wed Jan 13 2021

.UPDATED for 00Z Aviation Discussion...
Issued at 658 PM CST Wed Jan 13 2021

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 243 PM CST Wed Jan 13 2021

Primary concern is obviously the storm system which will impact the
region from late tonight through Friday. Prior to then we'll have a
window of partly cloudy skies this evening before mid/high clouds
return and thicken. Water vapor imagery this afternoon shows
impressive shortwave trough pushing through the northern Rockies.
This is the main feature of interest as it dives southeast over the
upcoming 36 hours. The surface low currently over Saskatchewan will
weaken tonight as redevelopment occurs farther southeast along the
baroclinic zone ahead of the upper wave. We'll eventually see new
development near the triple point over eastern Minnesota/western
Wisconsin on Thursday after the cold front moves through our area
(which occurs late tonight and Thursday morning). This low will then
slowly weaken and drift eastward through Friday night. In terms of
sensible weather, an area of frontally forced precipitation is
expected along and behind the cold front tonight through Thursday
morning as it pushes east across the area. We continue to see some
chance for mixed precipitation as this occurs, with rain and pockets
of freezing rain (where surface temperatures are sub-freezing) before
the column cools behind the front and things transition to snow. A
lull in widespread precipitation still appears likely from mid to
late morning through mid-afternoon across much of the area (although
areas over west central Wisconsin may not experience much of a lull
once things transition to snow). A look at 850-700 mb theta-e shows a
TROWAL feature north of the surface low wrapping in from Ontario and
northeast Minnesota Thursday night. This will work to generate more
widespread snowfall, especially along its eastern flank where better
upper divergence and deformation will be present (with attendant
frontogenesis). This also works to push the area of precipitation
south and west with time.

.LONG TERM...(Friday through Wednesday)
Issued at 243 PM CST Wed Jan 13 2021

The start of the period is simply a continuation of what looks to
occur Thursday night, as we see the surface low slowly fill and the
TROWAL help focus continued light to moderate snowfall across much of
the area. Moisture advection onto the backside of the surface and
upper lows looks to wane by Friday afternoon, so we should see
precipitation begin to taper off and eventually end Friday night.
When all is said and done, total QPF amounts should range from a
third to three quarters of an inch across most of the area, with
localized higher amounts possible. Snowfall ratios will initially be
low (less than 10:1), but look to increase to at least climatological
if not higher values Thursday night into Friday, which should result
in overall ratios for the event of 10-15:1, which will equate to
snowfall amounts from 4 to 10 inches, although given the long
duration of the event settling and compaction could result in
measured amounts being a bit less by the end of the event. Winds
continue to look quite strong, particularly Thursday night into
Friday morning as we get on to the northwest side of the surface low
and into the better pressure gradient. Locations south/west of the
Minnesota River valley will see the strongest winds, and have the
best shot at seeing any blizzard conditions Thursday night and
Friday. A winter storm watch covers most of the area to account for
both the possibility of some mixed precipitation late tonight and
early Thursday, then the long duration of light to moderate snow from
later Thursday through Friday. Anticipate that subsequent shifts will
likely transition much of the watch area into a winter weather
advisory, but uncertainty on the amount and duration of mixed
precipitation as well as snowfall amounts and the degree of
blowing/drifting snow make it difficult to make that call at this
point, since it's also possible that a portion of the watch area
could ultimately need blizzard (west central Minnesota) or winter
storm (east centralsouth central Minnesota into west central
Wisconsin) warnings. Hopefully as more CAM guidance comes into play
there will be sufficient details and consensus in the guidance to
make the appropriate adjustments to headlines.

In the longer term, once the upper low associated with our near term
system lifts northeast out of the central US, the large scale pattern
looks to keep a broad upper trough over the eastern half of the
continent into early next week with northwest upper flow over our
area (bringing cold but mainly dry weather). The pattern looks to
shift some by the end of the forecast period, with the upper
trough perhaps retrograding west some, which could bring more
westerly flow into the area, although any significant systems look to
hold off until beyond the middle of next week. The only system which
looks to bear some watching is an Alberta Clipper that will dive
southeast through the region Monday and Monday night. It is a quick
mover as would be expected, but could put down several inches of snow
across portions of the area depending on the eventual amplitude and
track of its associated upper wave.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 658 PM CST Wed Jan 13 2021

VFR conditions this evening will give way to MVFR/LIFR conditions as
a storm system approaches from the west. A quick burst of rain will
move across the region from west to east, but there could be some
freezing rain mixed in as it starts. Eventually this will transition
to mainly snow. The snow will be light to moderate, with increasing
northwest winds late Thursday into Thursday night.

KMSP...

Precipitation should develop early Thursday morning. It will be
primarily rain, but there is a chance for some freezing rain at the
onset before it becomes rain/snow later in the morning. As of now, it
doesn't look like heavy precipitation, but just periods of rain/snow
showers eventually becoming all snow later in the day. Northwest
winds will increase late Thursday and be strongest Thursday night
into Friday.

/OUTLOOK FOR KMSP/
Fri...MVFR/IFR. -SN likely. Wind NNW 15G25 kts.
Sat...MVFR ceilings likely. Wind NW 10-15 kts.
Sun...MVFR ceilings likely. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Watch from 6 AM CST Thursday through Friday afternoon
     for Anoka-Benton-Blue Earth-Brown-Carver-Chisago-Dakota-
     Faribault-Hennepin-Isanti-Kanabec-Le Sueur-Martin-McLeod-
     Meeker-Mille Lacs-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-
     Sherburne-Sibley-Waseca-Washington-Watonwan-Wright.

     Winter Weather Advisory from midnight tonight to 6 PM CST Friday
     for Douglas-Morrison-Pope-Stearns-Todd.

     Winter Weather Advisory from 6 AM Thursday to 6 PM CST Friday for
     Chippewa-Kandiyohi-Lac Qui Parle-Stevens-Swift-Yellow Medicine.

     Winter Storm Watch from 6 AM CST Thursday through Friday evening
     for Freeborn-Goodhue-Steele.

WI...Winter Storm Watch from 6 AM CST Thursday through Friday afternoon
     for Barron-Polk-St. Croix.

     Winter Storm Watch from 6 AM CST Thursday through Friday evening
     for Chippewa-Dunn-Eau Claire-Pepin-Pierce-Rusk.

&&

SHORT TERM...
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Jan 13, 10:49 AM CST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1049 AM CST Wed Jan 13 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1049 AM CST Wed Jan 13 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

There is a chance of mixed wintry precipitation late this evening
in western Minnesota, spreading eastward over southern and
eastern Minnesota and western Wisconsin going into the overnight
hours. Although mainly rain is the expected precipitation type, a
very light glazing of ice is possible on untreated walkways and
roads along with elevated surfaces such as bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous winter weather is possible Thursday through Friday
night, including several inches of snow and strong northwest
winds. The greatest potential for significant winter impacts
appears to be throughout southern and eastern Minnesota into
western Wisconsin. A Winter Storm Watch has been issued for most
of the area for Thursday and Friday, with a Winter Weather
Advisory in the northwest portion of the area. There remains
uncertainty in the amount of mixed precipitation that will occur
tonight, and the total two day snowfall amounts. Please see the
latest Winter Weather Message for detailed information.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Brown

When
January 13, 10:00 PM CST to January 14, 7:00 AM CST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

The combination of strong winds of 30 to 50 mph, coupled with snow and temperatures falling into the upper 20s, blizzard conditions developed over the western half of Brown County. Conditions improved Thursday morning as temperatures rose above freezing.

Blizzard, Redwood

When
January 13, 10:00 PM CST to January 14, 7:00 AM CST
Where
Redwood forecast zone
Reported by
Department of Highways
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

The combination of strong winds of 30 to 50 mph, coupled with snow and temperatures falling into the upper 20s, blizzard conditions developed over the southern and western parts of Redwood County. Conditions improved Thursday morning as temperatures rose above freezing.

Blizzard, Yellow Medicine

When
January 13, 10:00 PM CST to January 14, 7:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Department of Highways
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

The combination of strong winds of 30 to 50 mph, coupled with snow and temperatures falling into the upper 20s, blizzard conditions developed over portions of Yellow Medicine County. Conditions improved Thursday morning as temperatures rose above freezing.

Blizzard, Watonwan

When
January 13, 10:30 PM CST to January 14, 7:00 AM CST
Where
Watonwan forecast zone
Reported by
Department of Highways
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

The combination of strong winds of 30 to 50 mph, coupled with snow and temperatures falling into the upper 20s, blizzard conditions developed over the far western part of Watonwan County. Conditions improved Thursday morning as temperatures rose above freezing.

Blizzard, Martin

When
January 13, 11:00 PM CST to January 14, 7:00 AM CST
Where
Martin forecast zone
Reported by
Department of Highways
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

The combination of strong winds of 30 to 50 mph, coupled with snow and temperatures falling into the upper 20s, blizzard conditions developed over the western part of Martin County. Conditions improved Thursday morning as temperatures rose above freezing.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929119, 929122, 929123, 929120, 929121.